What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 7, 1:55 PM EST, 40 minutes earlier.
Area forecast discussion, Sep 7, 1:55 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
255 PM EDT Thu Sep 7 2023
.SYNOPSIS...
Low pressure aloft becomes established over the Ohio and
Tennessee Valleys tonight. This system will bring several
periods of showers and thunderstorms to the region through the
weekend. Monday should be drier. Cooler temperatures are also
expected, especially this weekend into next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM EDT Thursday...
Key Messages:
1. Scattered showers and storms during the afternoon and evening
hours.
2. Some of storms may have damaging wind gusts and heavy rains.
A long wave trough axis will shift east this afternoon into
Friday. Embedded shortwaves will rotate around the upper trough.
Meanwhile, surface cold front is pushed east as the trough pivots
eastward. As the cold front continues to move east this
afternoon expected showers and thunderstorms to develop along
and ahead of it. Some of the storms can be strong to severe with
damaging winds and heavy rains. With solar heating expect
decent instability and some DCAPE values with drier air aloft
supporting a few stronger downdrafts. The prime window is 20z
to 03z for convection. With the loss of solar heating expected
convection to diminish this evening into tonight.
Overnight into Friday morning, expect low stratus to move in/develop
over the mountains and foothills, with some dense fog possible where
it clears out and rained hard. Low temperatures will range from mid
50s in the mountains to the upper 60s in the Piedmont. For Friday,
the combination of forcing with the broad trough, convergence along
the front, combined with embedded shortwaves will result in
scattered showers and thunderstorms. Some of the storms can be
strong to severe with damaging winds and heavy rains. High
temperatures Friday will vary from the upper 60s in the mountains to
the upper 80s in the Piedmont.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Thursday...
Key Messages:
1. Heavy rain and slow moving storms over the weekend.
2. Severe storm potential for parts of the region Friday night.
A stubborn area of troughing will be settled over most of the
eastern CONUS by Friday night and will remain there through the
weekend. This upper forcing will contribute to a generally unsettled
weather pattern in this period. A stationary front just east of our
area in the VA Piedmont and Tidewater will drive surface convergence
as well. Storm motion around this front will be slow, and ensemble
guidance indicates a high likelihood of PWATs >1.5" throughout the
region. This setup, along with skinny CAPE profiles in model
soundings, points towards a threat of slow moving storms with high
rainfall rates which could lead to localized flash flooding.
Training along or near the boundary would also increase this threat.
The above scenario applies almost categorically to both Saturday and
Sunday, with the timing focused around each afternoon. However, some
shortwaves rotating around the trough could spark stronger storms at
other parts of the day, as the timing of these waves is uncertain.
Temperatures will be cooler after the front's passage Friday, and
pervasive cloud cover/rain showers preventing insolation for much of
the weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...
Key Messages:
1. Less activity to start the week.
2. Another system comes by the second half of next week.
Troughing fades by Monday, and the boundary to our east moves out
into the Atlantic. After losing the main two sources of forcing from
over the weekend, Monday and Tuesday will be quieter and
precipitation coverage will be reduced. By Wednesday another area of
troughing will begin to intensify over the Great Lakes and will have
an associated cold front as well. This system will bring about more
showers and storms for the second half of the week. Details on
impacts and timing are hazy this far out, but there is good
confidence in another front moving through the area late next week.
Temperatures will be roughly around normal during this period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...
VFR conditions with scattered MVFR conditions in convection
expected this afternoon into tonight. Scattered showers and
thunderstorms will develop this afternoon into tonight along and
ahead of a cold front moving eastward.
While thunderstorms gradually shift east and diminish tonight,
low clouds and fog will develop overnight into Friday morning.
Clouds cover may hinder fog development overnight. Pockets of
fog and low clouds will burn off by 14z Friday morning.
Isolated to scattered MVFR/IFR showers and Thunderstorms are
possible Friday afternoon into Friday evening.
Average confidence in winds, ceilings and visibility; lower
confidence for timing of convection.
EXTENDED AVIATION OUTLOOK...
Friday evening through Sunday: Periods of MVFR to IFR
visibility possible due to ISOLD-SCTD SHRA/TSRA with moderate to
heavy rain, mainly in the afternoon and evening hours. Monday
we transition to drier weather with VFR expected, although an
isolated afternoon -SHRA/-TSRA will be possible for the
mountains terminals. Scattered showers and thunderstorms are
possible Tuesday with Sub-VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...KK
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...SH
Hazardous weather outlook, Sep 7, 12:38 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
138 PM EDT Thu Sep 7 2023
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-081745-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
138 PM EDT Thu Sep 7 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected this afternoon and evening
as a cold front nears the area. Damaging wind gusts will be the main
threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are expected again Friday afternoon and
evening as a cold front crosses the area. Damaging wind gusts will
be
the main threat, along with locally heavy rainfall.
Showers and thunderstorms may bring locally heavy rainfall to the
area for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-081745-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
138 PM EDT Thu Sep 7 2023
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected this afternoon and evening
as a cold front nears the area. Damaging wind gusts will be the main
concern, along with locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are expected again Friday afternoon and
evening as a cold front crosses the area. Damaging wind gusts will
be
the main threat, along with locally heavy rainfall.
Showers and thunderstorms may bring locally heavy rainfall to the
area for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Sep 7, 12:02 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Thu Sep 7 2023
NCZ001-018-071730-
Ashe NC-Watauga NC-
102 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN WATAUGA AND SOUTH CENTRAL ASHE COUNTIES THROUGH 130 PM
EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Todd, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson...
West Jefferson...
Todd...
Fleetwood...
Baldwin...
Mount Jefferson...
and Idlewild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3633 8163 3643 8147 3627 8142 3627 8143
3622 8159
TIME...MOT...LOC 1702Z 259DEG 9KT 3628 8157
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Sep 7, 1:01 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Thu Sep 7 2023
NCZ002-VAZ015-016-071830-
Alleghany NC-Grayson VA-Carroll VA-
201 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX THROUGH 230 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galax, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Hillsville...
Fries...
Fancy Gap...
Baywood...
Lambsburg...
and Gladesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3663 8106 3685 8083 3687 8078 3668 8058
3656 8081 3656 8090 3654 8092 3651 8093
TIME...MOT...LOC 1801Z 228DEG 19KT 3662 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Sep 7, 1:15 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Thu Sep 7 2023
NCZ001-018-071900-
Ashe NC-Watauga NC-
215 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT WATAUGA AND SOUTHWESTERN ASHE
COUNTIES THROUGH 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or over Sugar Grove, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Beech Mountain...
Foscoe...
Sugar Grove...
Todd...
Ashland...
and Beech Mountain In Avery County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
3636 8172 3641 8174 3643 8172 3646 8171
3647 8170 3651 8170 3631 8148 3611 8181
3616 8183 3619 8186 3619 8188 3621 8191
3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 1815Z 228DEG 19KT 3625 8183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Sep 7, 1:28 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT Thu Sep 7 2023
VAZ012-013-016-071900-
Pulaski VA-Wythe VA-Carroll VA-
228 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...EASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES THROUGH 300
PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grahams Forge, or near Patterson, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pulaski...
Dublin...
Patterson...
Allisonia...
Max Meadows...
Claytor Dam...
and Fort Chiswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3719 8079 3720 8073 3711 8059 3710 8059
3709 8058 3708 8058 3707 8057 3708 8056
3707 8056 3706 8055 3678 8091 3691 8102
TIME...MOT...LOC 1827Z 218DEG 30KT 3691 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Sep 7, 2:11 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Thu Sep 7 2023
NCZ001-VAZ009-015-071945-
Ashe NC-Grayson VA-Smyth VA-
311 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ASHE...SOUTH
CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES THROUGH 345 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitetop, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lansing...
Whitetop...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
and Rugby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3657 8168 3659 8168 3661 8165 3661 8162
3662 8161 3664 8161 3664 8162 3667 8164
3679 8146 3669 8134 3657 8132 3657 8135
3654 8135 3646 8161
TIME...MOT...LOC 1910Z 239DEG 9KT 3658 8159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Sep 7, 2:28 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Thu Sep 7 2023
VAZ014-072000-
Montgomery VA-
328 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY COUNTY
THROUGH 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrimac, or over Christiansburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
Elliston-Lafayette...
Merrimac...
and Elliston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 8019 3721 8019 3707 8042 3716 8052
3735 8035 3737 8033
TIME...MOT...LOC 1927Z 231DEG 17KT 3718 8041
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140347, 1140349, 1140345, 1140352, 1140353, 1140351, 1140350, 1140414, 1140355, 1140363, 1140356, 1140358, 1140359, 1140364, 1140357, 1140360, 1140361.